Hail, Dekalb
- When
- March 14, 4:58 PM CST to 5:03 PM CST
- Where
- Dekalb County, 0.57 mi W of Dog Town
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.350, -85.740
Penny sized hail was reported one half mile west of Dog Town.
Three rounds of severe weather, associated with a stalled out frontal boundary, occurred in northern Alabama on the 14th and 15th. A cold front moved through northern Alabama late in the afternoon and evening on the 14th and produced large hail in portions of northeastern Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Three rounds of severe weather, associated with a stalled out frontal boundary, occurred in northern Alabama on the 14th and 15th.
A cold front moved through northern Alabama late in the afternoon and evening on the 14th and produced large hail in portions of northeastern Alabama. This cold front stalled out near Birmingham Alabama and into northwestern Georgia the evening of the 14th, before moving north over northern Alabama early on the 15th as a warm front. A severe convective complex developed along the warm front, and produced several occurrences of damaging wind across northern Alabama.
By early on the 15th, a low pressure area developed along the front over northern Louisiana and intensified as it moved northeast into middle Tennessee during the afternoon of the 15th. Additional wind damage and large hail occurred ahead of the cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 14, 1:07 PM CST, 3 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 207 PM CDT FRI MAR 14 2008 .MESOSCALE ANALYSIS... TWO BANDS OF CONVECTION HAVE REDEVELOPED ALONG SFC TROF CONVERGENCE ACROSS NW AL AS ANOTHER WEAK SHORTWAVE TRACKS E. SFC WINDS BECOME WESTERLY AND TEMPS HEAT UP INTO THE 70S W OF THE TROF ACROSS MS. THETA-E AXIS RUNS ALONG AND JUST BEHIND THE TROF WITH SBCAPES VIA LAPS ANALYSIS HAVE CLIMBED TO 1000-1200 J/KG NOSING INTO THE SOUTHERN PORTION OF THE SHOALS. 0-1KM SRH WAS SITTING AROUND 120 M2/S2...SO WATCHING FOR LOW TOPPED SUPERCELL STRUCTURE. HOWEVER...THREAT SHOULD BE BRIEF...WITH UPDRAFTS LIKELY SUPPORTING NO MORE THAN SMALL HAIL. A COOL FRONT WAS ALSO DROPPING SE INTO MIDDLE TN THROUGH N MS AND SOUTHERN AR. WITH UPPER SUPPORT EXITING...THIS FRONT SHOULD DO LITTLE THROUGH THIS EVENING AS IT SAGS SOUTH...AND REDEVELOPS IN PRESSURE FALL ZONE OVER N MS AND AL. THE FRONT AT THIS HOUR IS DRAPED WEST TO THE NEW LOW TAKING SHAPE OVER THE TX PANHANDLE. && .SHORT TERM...TONIGHT AND SATURDAY. CONVECTION REMAINING THIS AFTERNOON WILL LIKELY HAVE DIED OR MOVED OFF TO THE E. THUS...LOOKING FOR A DRY EVENING. WE WILL BE WATCHING EXACTLY WHERE THE WARM FRONT RE-DEVELOPS AS PRESSURE FALLS EMERGE FROM APPROACHING SYSTEM IN THE SOUTHERN PLAINS. A POWERFUL UL JET STREAM OF 120+ WAS ALREADY DIGGING INTO THE DESERT SW AND WILL INCREASE UPPER DIVERGENCE AND LOW DEVELOPMENT THIS EVENING OVER OK/TX. THIS SHOULD INSTIGATE CONVECTION AND EVENTUALLY AN MCS. AHEAD OF THIS MCS...SUPERCELL CONVECTION COULD DEVELOP NOCTURNALLY WITH THE LLJ PRODUCING INCREASING CONVERGENCE AND MOISTURE TRANSPORT ALONG OR JUST NE OF THE WARM FRONT. THIS FRONT SHOULD LIE FROM CENTRAL AR INTO N MS...AND NW AL...BUT THERE REMAINS SOME MODEL UNCERTAINTY HERE...WHICH COULD MAKE ALL THE DIFFERENCE ON THE THREAT AREA. ELEVATED INSTABILITY AND LAPSE RATES LOOK QUITE FAVORABLE FOR STRONG UPDRAFTS AND LARGE HAIL. TIMING FOR OUR COUNTIES...MAINLY SW OF A MSL-DCU-8A0 LINE WOULD BE 09-12Z...THEN SHIFTING NE. THERE IS QUESTION WHETHER THESE STORMS WILL INITIATE SURFACE BASED OR NOT...THUS DETERMINING THE TORNADO THREAT. FORECAST HODOGRAPHS BECOME STRONGLY CURVED IN THE LOWER 1-2KM...THUS OUR CONCERN FOR ISOLATED...BUT PERHAPS TORNADIC SUPERCELLS. PREVIOUS MODEL SOLUTIONS HAD PREDICTED A ROBUST CAPPING INVERSION AND EML...BUT LATER SOLUTIONS ARE NOT SO STRONG. FORECAST SOUNDINGS SUGGEST THAT INITIAL DEVELOPMENT SHOULD BE ELEVATED...BUT AFTER DAYBREAK...COULD BECOME SFC BASED RATHER QUICKLY WITH LOWERING LFC/LCL HEIGHTS AS WELL. WE SUSPECT THE CONVECTION WILL GRADUALLY LIFT NE SAT MORNING...WITH THE APPROACHING MCS TRACKING EWD ALONG THE STRONG BAROCLINIC BOUNDARY ALONG AND JUST N OF THE WARM FRONT. THE 18Z HSV SOUNDING SUPPORTS A TORNADIC THREAT GIVEN 0-3KM CAPE OVER 300 J/KG...AND TOTAL CAPE NEAR 2000 J/KG...AND 6KM BULK SHEAR AROUND 70KT. SIG SVR PARAMETER FROM THE 09Z SREF SHOWED VALUES OF 20000-30000 IN THE WARM SECTOR BY THIS TIME AS WELL. AFTER 15Z...THE THREAT SHOULD BE HIGHEST ALONG AND E OF I-65. IF THE SYSTEM SLOWS...WARM SECTOR CONVECTION COULD REDEVELOP ALONG SFC TROF CONVERGENCE IN NE INTO CENTRAL AL. && .LONG TERM AND EXTENDED... LONGER TERM FORECAST WAS LEFT ABOUT AS IS WRT THE SYSTEM EARLY TO MID NEXT WEEK. THE ECMWF IS A BIT SLOWER AND NOT PHASED WITH THE NORTHERN STREAM...WHILE THE GFS PHASES AND BRINGS A POWERFUL COLD FRONT THROUGH LATE TUE-WED. FORECASTERS ARE ADVISED TO CONTINUE MONITORING MODEL TRENDS WITH THIS SYSTEM AS IT COULD BRING A SIGNIFICANT BOUT OF SEVERE WEATHER. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 53 73 44 64 / 60 70 10 10 SHOALS 55 71 42 65 / 70 60 10 10 CULLMAN 55 72 43 65 / 60 60 10 10 FAYETTEVILLE 53 69 41 62 / 60 80 10 10 ALBERTVILLE 54 71 45 65 / 50 60 10 10 FORT PAYNE 53 70 45 65 / 50 70 10 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && KULA
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE HUNTSVILLE AL 107 PM CDT FRI MAR 14 2008 ALZ001>010-016-TNZ076-096-097-150200- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 107 PM CDT FRI MAR 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THROUGH TONIGHT... SCATTERED THUNDERSTORMS WILL TRACK EAST THIS AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT MAY PRODUCE SMALL HAIL. A STRENGTHENING SURFACE LOW WILL MOVE EAST FROM EASTERN OKLAHOMA BRINGING A WARM FRONT NORTHEAST ACROSS THE CENTRAL TENNESSEE VALLEY. ALONG AND AHEAD OF THIS WARM FRONT...THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL EXIST. WE ANTICIPATE INITIAL THUNDERSTORM DEVELOPMENT BETWEEN MIDNIGHT AND 3 AM. THE PRIMARY THREAT AREA TONIGHT WILL BE ALONG AND SOUTHWEST OF A MUSCLE SHOALS TO DECATUR TO GUNTERSVILLE LINE. LARGE HAIL AND DAMAGING WIND GUSTS TO AROUND 60 MPH ARE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THUNDERSTORMS WILL LIKELY BE ONGOING ACROSS THE AREA SATURDAY MORNING...AGAIN CAPABLE OF LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO THREAT WILL ALSO INCREASE WITH DAYTIME HEATING DURING THE MORNING HOURS. THE SEVERE THREAT WILL GRADUALLY DIMINISH THROUGH THE DAY AS DRIER AND MORE STABLE CONDITIONS PUSH ACROSS THE AREA. IN ADDITION TO THE STORMS...BREEZY CONDITIONS WILL EXIST AS GUSTY WEST WINDS INCREASE TO 15 TO 30 MPH. THE NEXT STORM SYSTEM IS POISED TO AFFECT THE AREA LATE TUESDAY INTO WEDNESDAY...AND HAS THE POTENTIAL TO PRODUCE STRONG TO SEVERE THUNDERSTORMS ACROSS THE REGION. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS LIKELY LATE TONIGHT THROUGH SATURDAY MORNING. SL/AK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 359 PM CDT FRI MAR 14 2008 ALZ006>008-142145- MADISON-MARSHALL-MORGAN- 359 PM CDT FRI MAR 14 2008 ...SIGNIFICANT WEATHER ALERT FOR SOUTHERN MADISON...NORTHERN MARSHALL AND NORTHEAST MORGAN COUNTIES UNTIL 445 PM CDT... AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TRIANA...OR 9 MILES SOUTH OF MADISON... MOVING EAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... TRIANA. VALHERMOSO SPRINGS. LACEY SPRINGS. MORGAN CITY. OWENS CROSSROADS. NEW HOPE. GRANT. CBD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 521 PM CDT FRI MAR 14 2008 ALZ008-010-142300- DE KALB-MARSHALL- 521 PM CDT FRI MAR 14 2008 ...SIGNIFICANT WEATHER ALERT FOR DEKALB AND MARSHALL COUNTIES UNTIL 600 PM CDT... AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR UNION GROVE TO FYFFE...MOVING EAST SOUTHEAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE THE MAIN THREATS WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WHITON. CHIGGER HILL. LAKEVIEW. SKIRUM. GUEST. PEEKS CORNER. CBD
The Northeast Alabama radar (KHTX), 72 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
16 hail, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Penny sized hail was reported one half mile west of Dog Town.
Penny sized hail was reported at C & J Grocery store in Albertville.
Penny sized hail was reported by the public at a trailer in the Logan community. This information was relayed to NWS representatives by the Sheriff's office.
Nickle sized hail was reported on Highway 67 between Decatur and Priceville.
Penny sized hail was reported around a mile northeast of Pride.
A few trees were blown down by thunderstorm winds along Red Bank Road near Priceville.
Nickel sized hail was reported at Lacey Springs.
Penny sized hail was reported at the intersection of Hughes Road and Madison Boulevard.
Penny sized hail was reported in the vicinity of Wall Triana Highway in Madison.
Penny sized hail occurred at the intersection of Zierdt Road and Madison Boulevarde in the Madison community.
Nickel sized hail fell at Montrose Drive near Zierdt Road.
Nickel sized hail was reported around a mile southeast of Haden.
Nickel sized hail was reported in Woodville.
A tin roof was blown off of a chicken house just east southeast of Gold Ridge and west of Fairview.
Thunderstorm winds knocked down a tree at Lake Guntersville State Park.
Nickel sized hail was reported in Albertville.
A funnel cloud was reported in the Hopewell area by an amateur radio operator.
Nickel sized hail was reported near the intersection of US Highway 431 and Alabama Highway 75.
Nickel sized hail was reported near Alabama Highway 75 and Alabama Highway 227.
Nickel sized hail was reported in the Skirum community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87348, 87349, 87350, 91505, 87351, 87356, 87352, 87353, 87354, 87355, 87357, 87358, 87360, 87365, 87366, 87361, 87367, 87362, 87363, 87364.